What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 4, 1:59 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 1:59 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
259 PM CDT Sat Jul 4 2020
.SHORT TERM...(This evening through Sunday night)
Issued at 259 PM CDT Sat Jul 4 2020
More of the same over the Independence Day holiday weekend, with hot
and humid conditions continuing and a chance for showers and storms
today and tomorrow. Storms are not anticipated to be severe given
very weak winds through the vertical column, but an isolated strong
storm is possible both late today (mainly along/north of the Iron
Range) and again on Sunday (across northern MN). No drought-busting
rain, though, with storm coverage isolated at best.
Late today and into this evening will see another round of afternoon
thunderstorms similar to the past two days. With around 1500-2000+
j/kg SBCAPE build by mid-day, just the weak lake breeze from Lake
Superior will be enough to kick of thunderstorms this afternoon.
There is a chance that more organized storms in northwest Minnesota
move into parts of northeast MN (mainly north of the Iron Range)
this afternoon or early evening, but otherwise storms will be brief,
isolated, and fairly weak in nature - maybe some pea size hail or a
gust to 45 mph possible from the strongest storms. This evening most
shower/storm activity will wane after sunset, with very weak surface
winds out of the south around 5 mph or less - fairly poor smoke
dispersal for any fireworks. Temps today are expected to again reach
into the low 90s across much of the area - see Climate section for
temp records.
Tonight will be partly to mostly cloudy, with high cirrus clouds
from storms in eastern North Dakota expected to move across the
Northland. Lows in the low to mid 60s - around ten degrees above
normal.
On Sunday the mid-level ridge axis gradually moves across and east
of the Northland, resulting in the richest low level moisture
currently over eastern North Dakota to advect into northeast MN and
northwest WI. While the air temperature may be slightly cooler on
Sunday (upper 80s, except mid 70s along the north shore), the
increased humidity will cause it to feel about the same as Saturday.
Another round of showers and storms possible during the afternoon
and evening hours, with odds slightly higher for more widespread
storm coverage and perhaps a strong storm. Instability will be a bit
higher due to the low level moisture advecting in and winds
increasing at mid and low levels. Late in the day a cold front
approaches from the northwest, with showers and storms possible both
ahead of the front and along the frontal boundary as is moves across
the region.
.LONG TERM...(Monday through Saturday)
Issued at 259 PM CDT Sat Jul 4 2020
The aforementioned cold front slowly moves from northwest to
southeast across the region on Monday, with scattered showers and
storms possible along and ahead of the frontal boundary. Rainfall
amounts of a half inch or more are possible, but due to the
scattered nature of the showers and storms, precip amounts will vary
locally. Otherwise around warm one - highs in the 80s, warmest in
northwest Wisconsin ahead of the front.
Through the rest of the work week a zonal to slightly southwest
pattern at mid/upper levels with continued chances for precipitation
nearly every day. Temperatures not as hot as the weekend but still
above normal in the mid 80s most days. With such a weakly forced
broad-scale pattern, predictability for precipitation and any severe
thunderstorm chances is low. At this point late Tuesday night into
Wednesday is the best chance for severe weather through the forecast
period due to a weak mid-level shortwave trough ejecting out of the
northern High Plains and into the Dakotas combined with a surge of
low level moisture from the south ahead of the wave. Stronger winds
aloft and ample instability could sustain a mesoscale convective
system as it moves across the Upper Midwest, which could produce
damaging wind gusts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jul 4 2020
VFR conditions will prevail through the TAF period, except for the
possibility of any briefly MVFR conditions if a thunderstorm
occurs near a site and the possibility for MVFR fog at a few sites
tonight. This afternoon isolated showers and storms will be
present across the region, but the odds of a storm occurring at
any given site is very low. INL has the best chance to see a
shower or storm, which could cause MVFR ceilings for a brief time.
Otherwise tonight fog is possible at HIB and DLH, but confidence
is lower than previous nights, so went with just MVFR visibility
in this forecast. VFR on Sunday. Winds continue to be very light,
variable in direction today, calm overnight, then becoming more
southerly around 5-10 knots on Sunday.
&&
.MARINE...
Issued at 259 PM CDT Sat Jul 4 2020
Typical summer weather pattern continues with light winds expected
through the weekend into early next week. Winds weak (less than 5
knots or so) and variable in direction today/tonight, becoming
east/northeasterly on Sunday with 5-10 knot winds expected at the
head of the lake. Winds then turn southwest around 5-10 knots on
Monday. A few chances for showers and storms, with the most likely
chance for any storms over the lake late Sunday night into Monday.
&&
.CLIMATE...
Issued at 259 PM CDT Sat Jul 4 2020
A few record highs may be tied or exceeded today, then
temperatures will not be as hot Sunday into next week, so no
records are expected to be broken. Record warm lows also are not
in jeopardy of being broken. A table of record highs for today
and the current forecast appears below.
Record Highs for July 4...
Duluth................95 in 1881 (Forecast: 90)
International Falls...90 in 1948 (Forecast: 90)
Brainerd..............97 in 1988 (Forecast: 88)
Hibbing...............90 in 1988 (Forecast: 90)
Ashland...............95 in 1990 (Forecast: 91)
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 67 87 64 85 / 10 30 40 70
INL 63 87 64 83 / 50 60 60 60
BRD 69 90 67 84 / 10 30 50 80
HYR 64 90 66 89 / 10 20 30 60
ASX 63 90 66 91 / 10 20 30 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...JJM
LONG TERM...JJM
AVIATION...JJM
CLIMATE...JJM
MARINE...JJM
Hazardous weather outlook, Jul 4, 2:05 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
305 PM CDT Sat Jul 4 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
305 PM CDT Sat Jul 4 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
An isolated thunderstorm is possible across parts of northeast
Minnesota and northwest Wisconsin away from Lake Superior this
afternoon into the evening. Storms are not expected to be severe,
but a few strong storms producing small hail and gusty winds are
possible.
Late tonight there is a marginal risk for an isolated strong to
severe storm along the international border.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There are periodic chances of thunderstorms Sunday through Friday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-052015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
305 PM CDT Sat Jul 4 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a potential for thunderstorms across western Lake
Superior Monday and then again on Wednesday. Storms could be
strong.
JJM
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 4, 3:49 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
449 PM CDT Sat Jul 4 2020
MNZ019-042200-
Central St. Louis-
449 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT RURAL AREAS NORTHWEST OF
HIBBING AND WEST OF CHISHOLM...
At 448 PM CDT, a strong thunderstorm was near Hibbing. The storm was
nearly stationary.
Wind gusts up to 35 mph, half inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Hibbing around 500 PM CDT.
Other locations impacted by this storm include Leetonia and Kelly
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4738 9301 4745 9307 4751 9302 4744 9288
TIME...MOT...LOC 2148Z 222DEG 2KT 4744 9301
Huyck
Special weather statement, Jul 4, 4:00 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Sat Jul 4 2020
MNZ011-042230-
North St. Louis-
500 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH-CENTRAL ST. LOUIS
COUNTY...
At 500 PM CDT, a strong thunderstorm was 8 miles north of Lake
Vermilion, moving northeast at 10 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud-to-ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of south central North
St. Louis County, including the following locations... Trout Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4793 9244 4801 9257 4813 9243 4801 9223
TIME...MOT...LOC 2200Z 224DEG 10KT 4801 9244
Huyck
Special weather statement, Jul 4, 4:11 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
511 PM CDT Sat Jul 4 2020
MNZ011-042230-
North St. Louis-
511 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH-CENTRAL ST. LOUIS
COUNTY...
At 511 PM CDT, a strong thunderstorm was 8 miles southeast of Buyck,
or 10 miles north of Lake Vermilion. The storm was nearly stationary.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud-to-ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of south central North
St. Louis County, including the following locations... Trout Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4801 9254 4811 9248 4810 9227 4796 9236
TIME...MOT...LOC 2211Z 291DEG 1KT 4804 9242
Huyck
Special weather statement, Jul 4, 4:25 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
525 PM CDT Sat Jul 4 2020
MNZ019-042245-
Central St. Louis-
525 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WEST-CENTRAL ST.
LOUIS COUNTY...
At 524 PM CDT, a strong thunderstorm was 7 miles north of Buhl, or 17
miles northeast of Hibbing, moving east at 5 mph.
Wind gusts up to 35 mph, pea-size hail, and occasional cloud-to-
ground lightning can be expected with this storm.
This storm will be near...
Mountain Iron around 545 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4759 9285 4768 9280 4765 9264 4754 9270
TIME...MOT...LOC 2224Z 287DEG 6KT 4761 9275
Huyck
Special weather statement, Jul 4, 4:55 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
555 PM CDT Sat Jul 4 2020
MNZ019-042315-
Central St. Louis-
555 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT A PORTION OF CENTRAL ST. LOUIS
COUNTY...
At 554 PM CDT, a strong thunderstorm was 8 miles north of Cotton, or
21 miles east of Hibbing. The storm was nearly stationary.
Wind gusts up to 35 mph, half-inch diameter hail, and occasional
cloud-to-ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of south central
Central St. Louis County, including the following locations... Murphy
Lake, Melrude and Zim.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4724 9265 4736 9260 4735 9236 4719 9242
TIME...MOT...LOC 2254Z 109DEG 4KT 4729 9253
Huyck
Special weather statement, Jul 4, 4:57 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
557 PM CDT Sat Jul 4 2020
MNZ011-042315-
North St. Louis-
557 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT ...
At 556 PM CDT, a strong thunderstorm was over Lake Vermilion, moving
east at 10 mph.
Wind gusts up to 35 mph, half-inch diameter hail, heavy downpours,
and occasional cloud-to-ground lightning can be expected with this
storm.
This storm will be near...
Lake Vermilion around 600 PM CDT.
Other locations impacted by this storm include Trout Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4786 9254 4794 9254 4795 9235 4786 9235
TIME...MOT...LOC 2256Z 269DEG 9KT 4790 9245
Huyck